Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 201, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 25, 2016, 9:17 PM CDT for 4 counties in Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2016, 9:17 PM CDT (02:17 UTC)
- Expired
- Aug 25, 2016, 10:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cooper County, MO, Howard County, MO, Pettis County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 109 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
656
WUUS53 KEAX 260217
SVREAX
MOC053-089-159-195-260300-
/O.NEW.KEAX.SV.W.0201.160826T0217Z-160826T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
917 PM CDT THU AUG 25 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PETTIS COUNTY IN CENTRAL MISSOURI...
NORTHWESTERN COOPER COUNTY IN CENTRAL MISSOURI...
SOUTHEASTERN SALINE COUNTY IN CENTRAL MISSOURI...
SOUTHWESTERN HOWARD COUNTY IN CENTRAL MISSOURI...
* UNTIL 1000 PM CDT
* AT 917 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
MARSHALL...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BOONVILLE...NELSON...BLACKWATER...ARROW ROCK AND LAMINE.
THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 79 AND
100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3891 9319 3909 9318 3913 9277 3887 9279
TIME...MOT...LOC 0217Z 265DEG 21KT 3901 9314
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
MELL1 follow-up statement
815
WWUS53 KEAX 260257
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
957 PM CDT THU AUG 25 2016
MOC053-089-159-195-260306-
/O.EXP.KEAX.SV.W.0201.000000T0000Z-160826T0300Z/
PETTIS MO-COOPER MO-SALINE MO-HOWARD MO-
957 PM CDT THU AUG 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PETTIS...
NORTHWESTERN COOPER...SOUTHEASTERN SALINE AND SOUTHWESTERN HOWARD
COUNTIES WILL EXPIRE AT 1000 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3891 9319 3909 9318 3913 9277 3887 9279
TIME...MOT...LOC 0254Z 265DEG 21KT 3901 9314
$$
MELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 7:07 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 25, 7:07 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
707 PM CDT THU AUG 25 2016
.Update...
Issued at 700 PM CDT THU AUG 25 2016
Have lowered rain chances for tonight, especially the evening hours.
While there is a slow moving frontal boundary lying just south of the
MO River there is very little low-level convergence along it to force
convection. The narrow band of convection over Lafayette county is
likely to dissipate an hour or so after sunset as it appears to be
mainly supported by the diurnal heat cycle.
The better forcing is much further south along an "effective"
boundary extending from northern OK into central MO. Both the very
short range and operational models are having a devil of a time
resolving the overall evolution of convection overnight. Current
thinking is to monitor the northern OK activity to see if the NAM's
increasing warm air advection on the 310K surface can lift this
activity northward or reform it northward. Overall confidence is low
and if by late evening this activity is not materializing we will
reevaluate the Flash Flood Watch.
&&
.Short Term...(This Evening through Saturday Night)
Issued at 255 PM CDT THU AUG 25 2016
Relatively quiet thus far early this afternoon across the forecast
area but this will change as the evening progresses. Stalled frontal
boundary is currently draped across Leavenworth County, KS through
NE MO and is expected to provide a focus for renewed convection
tonight. High effective shear values persist in the forecast area
with amounts as high as 60 kts. Instability has also been on the
increase with diurnal heating this afternoon, with the highest values
found across central Missouri, south of where the morning MCV tracked
through. Little to no cap appears to be in place for the southern
portions of the forecast area, where locations reside within the warm
sector. Add in copious amounts of atmospheric moisture and the setup
exists for not just strong storms to develop but for hydro concerns.
Earlier today, received a report of 0.55 inches falling within a 15
minute period so little doubt exists in the efficiency of any storms
that develop. Limiting factor on the severe threat is the meager to
marginal lapse rates across the area. Any stronger storm that does
develop will have the potential to not only contain heavy rainfall,
but gusty to perhaps damaging winds, although the wind threat appears
to be less this evening as compared to last night. Additionally,
flash flood guidance has lowered given the rain that has fallen
across much of the forecast area. With the boundary lingering in the
KC metro area, the lowered FF guidance, the high PWATs, and the
inherently prone issues the metro faces in a heavy rain event, felt
it prudent to issue a FF watch for the metro and counties south and
east.
As well-advertised by this point, the region remains locked in an
unsettled pattern into next week. Despite the aforementioned boundary
still forecast to wash out tomorrow, the forecast area will linger on
the periphery of an upper ridge centered near the Mid-Atlantic
states. Surface easterly flow tomorrow looks to transition into
southerly flow by the weekend with southwesterly flow aloft
persisting, pulling in a constant stream of moisture. Therefore,
precip chances are in the forecast well into the weekend, although a
complete washout isn't expected. Even in the short-term, it's
challenging to rely too much on direct model input given how widely
varied they are as they struggle to resolve some of the finer
mesoscale details, such as lingering boundaries. Not much to discuss
with respect to the temperatures as they'll remain near normal for
this time of year into the upcoming weekend.
.Long Term...(Sunday through Thursday)
Issued at 255 PM CDT THU AUG 25 2016
The upper pattern will begin to flatten as the Northern Plains
trough exits the area late into the weekend. Split upper flow with a
southern jet max progged over central Iowa and northern Missouri
will still permit upper level support for continued showers and
thunderstorms into the early to mid work week. This will further be
supported by persistent southerly moist flow at the surface through
the end of the forecast period. By the mid week, a deepening trough
over the Pacific Northwest will build a broad upper ridge across the
central CONUS. This will begin a warming trend by the end of the
forecast period as warm and moist southerly surface flow remains
firmly in place.
&&
.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 650 PM CDT THU AUG 25 2016
Isolated early evening convection from west central into central MO
should die off shortly after sunset. Rest of the evening hours look
dry under VFR conditions. Much uncertainty to timing of overnight
convection. Could hold off until the pre-dawn hours and mainly
focused over eastern KS/adjacent western MO with mainly VFR ceilings.
Widely scattered convection is possible just about any time during
the daylight hours with best bets over northwest and west central MO
and adjacent eastern KS. Lacking a discernible time will leave out of
the terminals and adjust in later forecasts if needed.
&&
.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Friday morning for KSZ057-060-103>105.
MO...Flash Flood Watch through Friday morning for MOZ028>030-037-038-
043-044-053-054.
&&
Update...MJ
Short Term...lg
Long Term...Welsh
Aviation...MJHazardous weather outlook, Aug 25, 6:24 AM CDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 624 AM CDT THU AUG 25 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 624 AM CDT THU AUG 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS MOVE INTO THE AREA TODAY WITH STORMS PERSISTING INTO THE OVERNIGHT HOURS. SOME STORMS TODAY AND TONIGHT MAINLY COULD BE STRONG. STRONG WINDS...HEAVY RAIN...AND FLOODING ARE THE PRIMARY HAZARDS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE REGION FRIDAY...LASTING THROUGH THE END OF THE WEEK AND INTO THE WEEKEND.THE PROLONGED NATURE OF THIS PERIOD OF STORMS WILL INCREASE FLOODING CONCERNS EACH DAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Aug 25, 9:00 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
900 PM CDT THU AUG 25 2016
MOZ044-045-054-260245-
HENRY MO-PETTIS MO-JOHNSON MO-
900 PM CDT THU AUG 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PETTIS...
SOUTHEASTERN JOHNSON AND NORTHEASTERN HENRY COUNTIES UNTIL 945 PM
CDT...
AT 859 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF CALHOUN...OR 10 MILES EAST OF CLINTON...MOVING
NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINDSOR...CALHOUN...COAL AND TIGHTWAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3834 9374 3864 9357 3851 9329 3851 9352
3843 9351 3831 9352 3827 9353
TIME...MOT...LOC 0159Z 210DEG 15KT 3837 9358
MELLLocal storm report, Aug 25, 9:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
915 PM CDT THU AUG 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL CLINTON 38.37N 93.78W
08/25/2016 E1.25 INCH HENRY MO EMERGENCY MNGR
3 MILES SOUTH OF KGLY. MAJORITY OF HAIL PENNY TO QUARTER
SIZE.
&&
MJThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 9:00 PM CDT | Special Weather Statement | EAX | Henry | 45 min |
| Aug 25, 9:40 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 50 min |
| Aug 25, 9:57 PM CDT | Special Weather Statement | EAX | Cooper | 48 min |
| Aug 25, 10:15 PM CDT | Special Weather Statement | EAX | Bates | 45 min |
| Aug 25, 11:34 PM CDT | Special Weather Statement | EAX | Cass | 26 min |
| Aug 25, 11:50 PM CDT | Special Weather Statement | EAX | Bates | 25 min |
| Aug 26, 5:11 PM CDT | Special Weather Statement | EAX | Platte | 49 min |
| Aug 26, 5:36 PM CDT | Special Weather Statement | EAX | Andrew, Buchanan | 24 min |
| Aug 26, 5:45 PM CDT | Areal Flood Advisory | EAX | Andrew, Buchanan, Holt, Platte | 4 hr |
| Aug 26, 5:56 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan | 34 min |
| Aug 26, 6:06 PM CDT | Special Weather Statement | EAX | Platte | 24 min |
| Aug 26, 6:13 PM CDT | Severe Thunderstorm Warning | EAX | Andrew | 32 min |
| Aug 26, 6:18 PM CDT | Tornado Warning | EAX | Buchanan, Clay, Clinton, Platte | 42 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.